Thunderstorm Wind, Barton
- When
- August 23, 8:00 PM CST
- Where
- Barton County, 3.86 mi NW of Galatia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -99.020
Winds of 60 mph were estimated by a trained spotter.
A cold front and associated upper level disturbance spread numerous showers and thunderstorms southeast across portions of mainly central and south-central Kansas, and portions of southeast Kansas generally along and east of the flint hills. The activity affected the region from the late evening hours on the 23rd through the early morning hours on the 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cold front and associated upper level disturbance spread numerous showers and thunderstorms southeast across portions of mainly central and south-central Kansas, and portions of southeast Kansas generally along and east of the flint hills. The activity affected the region from the late evening hours on the 23rd through the early morning hours on the 24th. A handful of damaging wind reports were received across central Kansas during the late evening on the 23rd, with the activity transitioning to a heavy rainfall and localized flooding threat thereafter. Widespread rainfall amounts ranged from 1 to 3 inches, with pockets of 3 to 4 inches. The flooding was deemed relatively minor and localized, so specifics were not included in this report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 23, 5:34 PM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 634 PM CDT MON AUG 23 2010 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR CIGS AND VSBYS EXPECTED IN RAIN AND EMBEDDED THUNDERSTORMS TONIGHT INTO TUESDAY MORNING ACROSS MOST OF THE AREA...WITH VFR RETURNING TO ALL AREAS BY THE END OF THE FORECAST VALID PERIOD. A STRONG COLD FRONT WILL DROP SOUTHEAST ACROSS THE ENTIRE AREA TONIGHT...THOUGH THE MOST CONCENTRATED AREA OF SHOWERS AND STORMS ARE EXPECTED ALONG/WEST OF THE I-135 CORRIDOR. MOST OF THIS CONVECTION WILL BE POST-FRONTAL TONIGHT INTO TUESDAY MORNING WITH THE LOWEST VSBYS/CIGS APPROACHING IFR CATEGORY AT KRSL AND KHUT. CONFIDENCE IS HIGHER ON WIDESPREAD MVFR CIGS AND VSBYS EXCEPT AT KCNU WHERE MAINLY VFR CONDITIONS EXPECTED THRU THE FORECAST VALID PERIOD. GUSTY NORTH WINDS WILL PREVAIL BEHIND THE FRONT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WITH DIMINISHING WINDS AND IMPROVING CIGS/VSBYS BY TUESDAY AFTERNOON. KED && .PREV DISCUSSION... /ISSUED 245 PM CDT MON AUG 23 2010/ DISCUSSION... TONIGHT... STRONG COLD FRONT IS EXPECTED TO SURGE SOUTHEAST ACROSS THE AREA TONIGHT...SPREADING NUMEROUS SHOWERS/EMBEDDED THUNDERSTORMS SOUTHEAST ACROSS MAINLY CENTRAL/SOUTH-CENTRAL KS. FOR THIS EVENING...STRONG FRONTAL CONVERGENCE SHOULD RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS ALONG THE COLD FRONT ACROSS WESTERN TO NORTH-CENTRAL KS...AND EXTENDING NORTHWARD INTO NE. DESPITE WEAK DEEP LAYER SHEAR...MODEST/STRONG INSTABILITY SHOULD RESULT IN SCATTERED STRONG/SEVERE STORMS...CAPABLE OF STRONG DOWNBURST WINDS GIVEN RELATIVELY HIGH CLOUD BASES INCREASING EVAPORATIVE COOLING EFFECTS. GIVEN WEAK SHEAR AND DECREASING INSTABILITY...STRONG/SEVERE THREAT SHOULD WANE LATER THIS EVENING...BUT HIGH PRECIPITABLE WATER/WARM CLOUD PROCESSES SHOULD SHIFT RISK TO LOCALLY HEAVY RAINFALL ALONG WITH LOCALIZED FLOODING FOR THE REST OF THE NIGHT. GREATEST THREAT FOR HEAVY PRECIPITATION SHOULD REMAIN GENERALLY ALONG/WEST OF THE FLINT HILLS. GIVEN FAST COLD FRONT MOVEMENT...THINKING SHOWERS/STORMS WILL SPREAD SOUTH/SOUTHEAST IN A TIMELY MANNER...WHICH WILL PRECLUDE A FLOOD WATCH ISSUANCE. ADK TOMORROW... A COLD FRONT WILL EXTEND FROM A KANSAS CITY TO WELLINGTON LINE BY EARLY MORNING. THE GFS AND NAM SEEM TO BE IN A BETTER AGREEMENT WITH THIS MORNINGS RUN. RAIN AND SOME EMBEDDED THUNDERSTORMS WILL SLIDE SOUTH AND SOUTHEAST DURING THE DAY ALONG AND JUST BEHIND THE FRONT. PRECIPITABLE WATER VALUES OF OVER 2 INCHES WILL BE AVAILABLE FOR THE FRONT TO TAP INTO. THIS WILL LEAD TO AREAS OF HEAVY RAIN...GENERALLY TO THE WEST OF THE FLINT HILLS. TOMORROW NIGHT... HIGH PRESSURE WILL BEGIN TO FILTER IN AND BRING SOME MUCH COOLER AIR. THE CLOUDS WILL BEGIN DECREASING IN A NW TO SE FASHION. THE TEMPERATURES WILL BE QUITE COOLER AND IN THE LOWER AND MIDDLE 50S OVER NC SECTIONS WHERE THE CLOUDS HAVE COMPLETELY ERODED AND THE WINDS ARE CALMER. FURTHER TO THE SOUTHEAST...THE CLOUDS WILL BE A BIT SLOWER TO ERODE AND THE WINDS WILL BE SLIGHTLY HIGHER AND THE LOWS SHOULD HANG IN THE 60S. WEDNESDAY... A 5 STAR DAY IS IN STORE FOR THE WHOLE FORECAST AREA AS HIGH PRESSURE DOMINATES THE WEATHER AND KEEPS THE SKIES CLEAR AND THE WINDS UNDER 10 MPH. CHANCE EXTENDED... THURSDAY-SUNDAY UPPER RIDGE WILL RESIDE OVER THE AREA FOR THIS TIME FRAME LEAVING DRY CONDITIONS THROUGH THE WEEKEND. THERE IS MORE CONSISTENT AGREEMENT BETWEEN THE GFS AND ECMWF WITH MAINTAINING THE STRONG RIDGE. SOUTHERLY FLOW WILL START IN ON FRIDAY AS THE RIDGE SLOWLY TRANSITIONS EASTWARD. THIS SOUTHERLY FLOW WILL BRING IN WARMER AIR THAN THE COOLER AIR FROM THE POST FRONTAL PASSAGE EARLIER IN THE WEEK...EXPECT TEMPS TO RETURN TO NORMAL OR SLIGHTLY ABOVE FOR THE WEEKEND. SATURDAY AND SUNDAY SHOULD HAVE GOOD MIXING BRINGING BREEZY CONDITIONS ESPECIALLY ACROSS WESTERN AND CENTRAL KANSAS. PEARCE && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 77 58 83 / 60 80 10 10 HUTCHINSON 67 77 56 83 / 80 60 10 10 NEWTON 68 77 57 83 / 70 70 10 10 ELDORADO 69 77 56 83 / 50 70 10 10 WINFIELD-KWLD 71 77 61 83 / 30 80 10 10 RUSSELL 63 78 54 84 / 90 40 10 10 GREAT BEND 64 78 52 84 / 90 40 10 10 SALINA 65 78 56 84 / 80 50 10 0 MCPHERSON 66 77 56 83 / 80 60 10 10 COFFEYVILLE 67 80 63 83 / 10 40 10 10 CHANUTE 67 79 60 82 / 10 40 10 0 IOLA 67 79 59 82 / 10 30 10 0 PARSONS-KPPF 67 80 60 83 / 10 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 648 PM CDT MON AUG 23 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-250000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 648 PM CDT MON AUG 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS CENTRAL KANSAS...CAPABLE OF LOCALLY DAMAGING DOWNBURST WIND GUSTS. THE SEVERE THREAT SHOULD WANE BY LATER THIS EVENING...ALTHOUGH LOCALLY HEAVY RAINFALL ALONG WITH LOCALIZED FLOODING WILL BE POSSIBLE THE REST OF THE NIGHT THROUGHOUT PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WITH SOME POCKETS OF LOCALLY HEAVY RAIN WILL AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 819 PM CDT MON AUG 23 2010 KSZ032-240245- RUSSELL- 819 PM CDT MON AUG 23 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 814 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM 6 MILES WEST OF VICTORIA...AND MOVING EAST AT 15 MPH. DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. SCHRECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 850 PM CDT MON AUG 23 2010 KSZ047-240245- BARTON- 850 PM CDT MON AUG 23 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY... AT 848 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR OTIS...AND MOVING EAST AT 25 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SCHRECK
The Dodge City radar (KDDC), 131 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
3 thunderstorm wind. Local standard time, as filed.
Winds of 60 mph were estimated by a trained spotter.
Winds of 60 mph were estimated by a trained spotter.
Winds of 60 mph were estimated by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247867, 247868, 247869.